Nasal Cogestion with- Risperdal

Discussion in 'General Parenting' started by Christy, Dec 14, 2009.

  1. Christy

    Christy New Member

    My son started taking risperdal in late May, since then he has been battling what we thought were seasonal allergies. His regular doctor perscribed Zyrtec which helped a little but the congestion continued to worsen and as the seasons changed we thought perhaps he developed an allergy to our cats. We took him to an allergist and he's not allergic to any of the typical allergans, pets, dust, pollen, mold, etc... She ordered a CAT scan of his sinuses to see if he had a lingering sinus infection-this was negative. Checking the side effect profile for risperdal, I see nasal congestion is a possible side effect and it makes sense because the worsening of what we thought were allergies relates to the gradual increases in risperdal.

    We can't seem to catch a break! Risperdal was working and we've been through most of the atypical antipschotics and mood stabalizers in the past. This was the best combination by far but now I guess it is back to the square one.

    Has anyone had this experience, nasal congestion, with risperdal or another medication?

    Are decongestants bad fo bipolar disorder? I've been told not to use things like Sudafed though I'm not sure why.

    Do nasal strays containing steroids mess with mood? I swear my son once became hypomanic after using maximum strength Cortaid on a rash.

    Thanks for sharing your experiences,
  2. smallworld

    smallworld Moderator

    Christy, my son had terrible nasal congestion as a side effect of taking Seroquel (AP cousin of Risperdal). I consulted a bunch of docs on what to do because it bothered him as he was trying to fall asleep every night. Our best solution was the nasal spray Rhinocort, which does contain a micro dose of steroid that I understand does not enter the blood stream but may have a micro chance of affecting mood in sensitive children like your son. My son's mood was not affected by Rhinocort.

    I think your best option is a trial and error process of allergy nasal sprays to see what is works for your son without affecting his stability. Good luck!
  3. JJJ

    JJJ Active Member

    The medications in Sudafed can trigger mania in a bipolar child and can interact negatively with other medications.
  4. serenityprayer

    serenityprayer New Member

    Now that I think about it..we do have some nasal congestion on the risperdal. I remember reading that as a common side effect. It has gotten better over time and has not been bad enough to seek help. He just sounds nasally sometimes. I know you can buy saline nasal sprays that just have water and salt in them...that may really help if used daily.

    Hope that helps!
  5. Christy

    Christy New Member

    Thanks for your replies. At this week's appointment, his psychiatrist seemed skeptical that the risperdal is the cause of such significant stuffiness but since we've ruled out other things and he's had the congestion as long as he's been on the risperdal, it seems likely. We are going to see an ear/nose/and throat doctor to see if they have any ideas on treating the congestion in a way that won't effect his mood. We've use the saline which keeps his nose moist but doesn't do much for unclogging his nasal passages. Tried a netti pot but he hated that!